Melissa Walton-Shirley, MD

Disclosures

November 11, 2015

In May of this year we read, "The addition of ticagrelor [Brilinta, AstraZeneca], at a dose of 90 mg twice daily or 60 mg twice daily, to low-dose aspirin reduced the risk of cardiovascular death, myocardial infarction, or stroke" in the PEGASUS trial.[1] Today, we saw an in-depth look at when and why patients discontinue ticagrelor when Dr Marc Bonaca (Brigham and Women's Hospital, Boston, MA) presented this TIMI 54 substudy.[2]

I have stubbornly avoided the use of ticagrelor since its inception. Its dutiful rep has visited my office faithfully and courteously and has listened to my concerns for years. I often recount the story of the same three patients for whom I had reluctantly prescribed ticagrelor at the 90-mg twice-daily dose. He still listens (without rolling his eyes or shaking his head, at least not in my presence) when I recall the "signal of dyspnea" in the earliest studies of this compound. He's heard more than once that this signal is a complete and utter turnoff for a nervous practitioner. He's as dogged in his support of this compound as I am in my opposition, always touting mortality lowering as its attribute.

All three patients for whom I'd reluctantly added the medication (because I had samples and they had limited resources) called me in less than 3 weeks of initiation with the complaint of dyspnea. I admit that my 66.6% discontinuance rate in my n=3 seriously underpowered, personal, and pitiful trial was much higher than the legitimate 19% rate reported at 1 year for the 90-mg twice-daily dose. Although my stories aren't weighty enough to make for even a good anecdote, I know beyond any doubt that my prescription produced that side effect.

Despite trying to objectify beyond personal bias about the importance of breathing easily, I tried to talk one of my dyspneic patients into continuing it, soothing his concerns and mine with an office visit, an exam, a BNP level, an ECG, a CBC, and a chest X ray. After yet another phone call to my office that he just couldn't tolerate it, both of us pulled the plug on ticagrelor and switched to the far less cumbersome prasugrel (Effient, Lilly/Daiichi-Sankyo).

The dyspnea story is interesting physiologically. An excellent reference article on the topic is found here[3]: "P2Y12 inhibition on platelets by clopidogrel is permanent, despite the once-daily administration and the short plasma half-life of the inhibitor. In contrast, the inhibition of P2Y12 on sensory neurons by clopidogrel may be temporary and transient, because neurons (unlike platelets) have a nucleus and can rapidly replace the inhibited receptors with newly synthesized ones. Inhibition of P2Y12 on neurons by reversible inhibitors like ticagrelor is permanent, because the plasma drug concentration is maintained by repeated dosing." It is pointed out that this theory stands in counterdistinction to the fact that dipyridamole functions similarly yet does not produce shortness of air in the chronic setting.

The presenter postulated that using a theophylline analog such as caffeine simultaneously might be beneficial in treating dyspnea. Studies are planned, and we learned today that a Swedish group is already working on a similar trial. It sets me wondering if a short course of theophylline might be in order, but more side effects come to mind, nullifying a basic tenet of medicine: Never use a drug to treat a side effect of another drug.

I have no disclosures on this topic (or any topic for that matter). I am fully aware that my stubbornness regarding ticagrelor cannot extend to all. I cannot chance prasugrel in those with a prior TIA or stroke. I admit that bleeding risks are increased in all components of antithrombotic cocktails. I applaud the investigators for drilling down on this issue of discontinuance. It gave us skeptics a good long look at the benefits of this commonly utilized medication and emphasized the benign nature of this brand of dyspnea. Furthermore, this trial reassured us that if a patient makes it through day 8 on the 90-mg twice-daily dose or to day 11 on 60 mg twice daily, they probably won't be calling.

We should cheer on and commend the investigators. We must come to know what happened to the 16% to 19% (and in some trials of DAPT patients up to 23%) who stop their medication. I'd like to know how much these symptoms have cost and will cost the healthcare system and if the patients who stopped without telling anyone suffered a late event.

I'd like to know if you feel the dyspnea is worth it. I'm still not certain, but remaining open to being convinced is what makes us all scientists. Let's keep being scientists.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....